Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 220, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2021, 5:50 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2021, 5:50 PM EDT (21:50 UTC)
- Expired
- Aug 1, 2021, 6:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 112 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 5:55 PM EDT | TSTM WND DMG | Shickshinny, PA | TREE DOWN ON SHICKSHINNY VALLEY ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 1, 5:56 PM EDT | TSTM WND DMG | Pond Hill, PA | TREES DOWN ON MULLHOLLAND DRIVE IN CONYNGHAM TOWNSHIP. TIME ESTIMATED FROM RADAR. |
| Aug 1, 6:00 PM EDT | TSTM WND DMG | 1 Ese Nanticoke, PA | TREE DOWN ON CENTER STREET. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS51 KBGM 012150
SVRBGM
PAC069-079-012230-
/O.NEW.KBGM.SV.W.0220.210801T2150Z-210801T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
550 PM EDT Sun Aug 1 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southern Lackawanna County in northeastern Pennsylvania...
Luzerne County in northeastern Pennsylvania...
* Until 630 PM EDT.
* At 550 PM EDT, a severe thunderstorm was located over Sweet Valley,
or 12 miles west of Wilkes-Barre, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Scranton, Wilkes-Barre, Muhlenberg, Dunmore, Kingston, Nanticoke,
Plains, Old Forge, Pittston and Taylor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 7630 4117 7630 4138 7621 4140 7545
4122 7552 4122 7555 4112 7563 4113 7570
4109 7577 4107 7577
TIME...MOT...LOC 2150Z 276DEG 43KT 4128 7612
HAIL...0.88IN
WIND...60MPH
$$
AJG1 follow-up statement
567
WWUS51 KBGM 012215
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
615 PM EDT Sun Aug 1 2021
PAC069-079-012230-
/O.CON.KBGM.SV.W.0220.000000T0000Z-210801T2230Z/
Lackawanna PA-Luzerne PA-
615 PM EDT Sun Aug 1 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN LACKAWANNA AND NORTHEASTERN LUZERNE COUNTIES...
At 615 PM EDT, a severe thunderstorm was located near Bear Creek
Village, or near Pittston, moving east at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Nanticoke, Plains, Old
Forge, Pittston, Taylor and Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4113 7604 4138 7598 4140 7545 4122 7552
4122 7555 4112 7563 4113 7570 4109 7577
4107 7577
TIME...MOT...LOC 2215Z 276DEG 43KT 4125 7572
HAIL...0.88IN
WIND...60MPH
$$
AJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:01 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 1, 5:01 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 501 PM EDT Sun Aug 1 2021 .SYNOPSIS... Showers and thunderstorms will move through the area by this evening. Some storms will produce gusty winds and brief heavy rainfall. Showers will move out by Monday morning as high pressure builds into the region, bringing dry conditions to start the work week. && .NEAR TERM /THROUGH MONDAY NIGHT/... 335 PM Update... A line of showers and thunderstorms are moving through CNY. These storms are producing damaging winds and heavy rainfall. Any outflow boundary extending out from the main line is assisting in triggering a few cells ahead. This will be an area to watch as the environment is still favorable for severe weather. Any storm triggered by the outflow boundary could become strong or severe. The main line of storms will continue to move east and south as a frontal boundary pushes through the area. As CAPE decreases later this afternoon, the environment should become more stable by this evening, which will help limit the severe threat beyond the early evening hours. Once the line of showers and thunderstorms move through, there will be some scattered showers in CNY, mainly west of I-81. Behind this system, cooler air moves into the area. Cloudy skies will help keep temps from falling too far tonight, as 50s are expected across the region. Any lingering showers will diminish early Monday morning. Also cannot rule out patchy valley fog early in the morning with the added moisture from the recent rainfall. High pressure will slowly build into the region during the day, bringing drier conditions. Skies clear out during the afternoon, which will result in mostly to partly sunny skies. Max temps will only be in the 70s with that cooler air in place. Clear skies overnight will allow temps to fall into the upper 40s and low 50s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... 305 PM Update... Longwave troughing will persist over eastern Canada and the Northeastern U.S. through mid-week, as an initially low- amplitude ridge off the east coast slowly amplifies. A weak shortwave trough will move into the eastern Great Lakes Tuesday night, but with surface high pressure in control and a lack of moisture in the low levels and aloft, shower chances will be nil. Light and variable winds, mostly clear skies, and dewpoints mixing out into the 40s will be ideal for strong radiational cooling Tuesday night, with low temps likely dropping into the upper-40s again in rural valleys. It'll be cool enough that morning fog should develop despite the relatively drier air, but will be held tight within the valleys, and may be thinner or non-existent around urban areas. && .LONG TERM /THURSDAY THROUGH SUNDAY/... 305 PM Update... Another shortwave trough will drop into the lower Ohio Valley late Wednesday, causing the persistent trough to our west to further amplify along with the ridge off the east coast. Between these features, a channel of deeper subtropical moisture will be drawn up the east coast, as a weak frontal boundary stays draped along the coast. This will be a focus for potentially significant rainfall for parts of the east coast, but so far most models keep the bulk of the rainfall east of our area. Kept the PoPs unchanged, with low chance PoPs for the eastern part of the CWA Thursday night through Friday, and slight chance further to the west as the upper trough looks to eject northeastward into NY/PA around that time. It looks to be much weaker by then, and not likely to pull back the subtropical moisture far enough west for significant rainfall. But it's close. Most ensembles (GFS and ECMWF) show a huge range in QPF amounts Thu-Sat, especially east of I-81, but the vast majority of members are very light. Considering the wet pattern of late, and despite the strong agreement in the ensembles, this time period will still need to be watched closely for changes in the overall pattern. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... A line of showers and thunderstorms are moving through CNY. Storm activity is wrapping up at SYR but rain showers will be expected through at least the afternoon. Storms are currently impacting RME, ELM, and ITH. These storms are producing gusty winds (up to 25kts) and heavy rainfall which is resulting in some restrictions. Storms are expected at BGM within the next 1-2 hours and at AVP within the next 2-3 hours. Restrictions are also expected at these terminals. Storms should move out by this evening. There is the possibility for some scattered showers behind these storms into the overnight hours, but confidence was too low to add to the TAFs. Ceilings begin to drop tonight and into early Monday morning. Fuel Alt is expected at AVP, SYR, and RME. IFR or worse restrictions are expected at the other NY terminals. Fog is also expected Monday morning at all CNY terminals except SYR where confidence is low that any significant fog will form there. BGM could briefly get IFR visibilities, and ELM could get down to 1/2SM, similar to this morning. By 12z, conditions begin to improve as fog clears out and ceilings begin to lift. By mid- morning, all terminals should be back to VFR. Winds are fairly light during this period. However, gusty winds are possible this afternoon, especially in thunderstorms. Winds become calm overnight but once again become gusty Monday morning. Outlook... Monday night to Tuesday night...VFR. Late night fog possible at ELM both nights. Wednesday and Thursday...Mainly VFR. Slight chance for showers/storms and possible restrictions. Friday...Mainly VFR. Chance of showers and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/MWG SHORT TERM...MPH LONG TERM...MPH AVIATION...BTL
Hazardous weather outlook, Aug 1, 5:02 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 502 PM EDT Sun Aug 1 2021 NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-022115- Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 502 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. A band of showers and thunderstorms are moving through the region this afternoon and evening. Some of the thunderstorms will contain gusty to damaging winds and heavy rainfall. There could also be some localized flash flooding in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-022115- Yates-Seneca-Southern Cayuga-Onondaga- 502 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 3:14 PM EDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Binghamton NY 314 PM EDT Sun Aug 1 2021 PAZ038-012000- Bradford- 314 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY... At 314 PM EDT, a strong thunderstorm was located over Troy, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Athens, Towanda, West Franklin, Wysox, Troy, Sheshequin, Ulster, Litchfield, North Towanda and Springfield. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4199 7639 4168 7635 4167 7688 4187 7691 TIME...MOT...LOC 1914Z 262DEG 29KT 4178 7678 AJG
Special weather statement, Aug 1, 3:40 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Sun Aug 1 2021
NYZ046-057-012015-
Otsego-Delaware-
340 PM EDT Sun Aug 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OTSEGO AND
NORTHWESTERN DELAWARE COUNTIES...
At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middlefield to 6 miles southwest of
Sidney Center. Movement was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Oneonta, Sidney, Delhi, Davenport, Worcester, Middlefield, Maryland,
Cooperstown, Westville and Kortright.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4252 7471 4245 7464 4224 7482 4217 7542
4227 7542 4278 7490 4285 7469 4283 7466
4282 7465 4276 7467 4263 7463
TIME...MOT...LOC 1940Z 246DEG 32KT 4273 7485 4222 7533
AJGSpecial weather statement, Aug 1, 3:45 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
345 PM EDT Sun Aug 1 2021
NYZ057-062-PAZ039-040-012030-
Sullivan-Delaware-Susquehanna-Northern Wayne-
345 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE...
NORTHWESTERN SULLIVAN...NORTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE
COUNTIES...
At 345 PM EDT, a strong thunderstorm was located over Starruca, or 9
miles south of Deposit, moving east at 25 mph.
Locations impacted include...
Hancock, Fremont, Starrucca, Hiawatha, Shehawken, Starlight,
Starruca, Fishs Eddy, Harvard and Equinunk.
LAT...LON 4183 7501 4187 7552 4200 7553 4200 7537
4201 7537 4201 7539 4202 7541 4203 7539
4208 7513
TIME...MOT...LOC 1945Z 260DEG 20KT 4193 7542
AJGSpecial weather statement, Aug 1, 4:31 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Binghamton NY 431 PM EDT Sun Aug 1 2021 NYZ057-062-012115- Sullivan-Delaware- 431 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE AND NORTHWESTERN SULLIVAN COUNTIES... At 431 PM EDT, a strong thunderstorm was located over Fishs Eddy, or 14 miles south of Walton, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rockland, Hazel, Fishs Eddy, Harvard, Corbett, East Branch, Roscoe, Russell Brook Campsite, Waneta Lake and Beaverkill Campground. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4191 7525 4201 7526 4209 7485 4191 7471 TIME...MOT...LOC 2031Z 259DEG 24KT 4196 7516 AJG
Special weather statement, Aug 1, 4:40 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
440 PM EDT Sun Aug 1 2021
NYZ056-057-PAZ039-040-043-044-012130-
Broome-Delaware-Wyoming-Susquehanna-Northern Wayne-Lackawanna-
440 PM EDT Sun Aug 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BROOME...
WEST CENTRAL DELAWARE...SUSQUEHANNA...NORTHERN LACKAWANNA...
NORTHWESTERN WAYNE AND NORTHEASTERN WYOMING COUNTIES...
At 440 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Milford to Tunkhannock. Movement
was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jackson, Clifford, Susquehanna, Forest City, Tunkhannock, Deposit,
Susquehanna Depot, Springville, Montrose and Dimock.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4214 7529 4159 7548 4149 7604 4175 7594
4193 7582
TIME...MOT...LOC 2040Z 230DEG 31KT 4191 7578 4155 7596
AJGSpecial weather statement, Aug 1, 5:31 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
531 PM EDT Sun Aug 1 2021
PAZ044-047-012215-
Luzerne-Lackawanna-
531 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LACKAWANNA AND
LUZERNE COUNTIES...
At 531 PM EDT, a strong thunderstorm was located over Fairmount Spgs,
or 12 miles north of Berwick, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wilkes-Barre, Hazleton, Muhlenberg, Kingston, Berwick, Nanticoke,
Plains, Plymouth, Edwardsville and West Hazleton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4104 7623 4114 7623 4114 7628 4120 7632
4130 7631 4132 7631 4137 7628 4121 7556
4112 7564 4113 7568 4109 7577 4105 7577
4103 7574 4100 7575 4093 7595
TIME...MOT...LOC 2131Z 288DEG 43KT 4123 7634
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:09 PM EDT | Special Weather Statement | BGM | Susquehanna | 36 min |
| Aug 1, 3:14 PM EDT | Special Weather Statement | BGM | Bradford | 46 min |
| Aug 1, 3:45 PM EDT | Special Weather Statement | BGM | Wayne | 45 min |
| Aug 1, 4:40 PM EDT | Special Weather Statement | BGM | Susquehanna, Wyoming | 50 min |
| Aug 1, 5:31 PM EDT | Special Weather Statement | BGM | Luzerne | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.